Hail, Cimarron
- When
- August 12, 7:15 PM CST
- Where
- Cimarron County, 8.89 mi E of Wheeless
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.730, -102.740
A weak front dropped south into the combined Panhandles and stalled across the region on August 12th. A combination of daytime heating, adequate instability and wind shear allowed for a few storms to become strong to severe and produce severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak front dropped south into the combined Panhandles and stalled across the region on August 12th. A combination of daytime heating, adequate instability and wind shear allowed for a few storms to become strong to severe and produce severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 6:06 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 706 PM CDT Mon Aug 12 2024 ...New AVIATION... .SHORT TERM ... (This evening through Tuesday night) Issued at 227 PM CDT Mon Aug 12 2024 Stationary front across the northern Texas Panhandle may provide a focus for thunderstorms this afternoon. A 500mb convergence zone was located just to the south of the CWA. This area may have a shower or two that develops within this band. A shower could develop close to the southern CWA. So may throw in a pop in this area. The main area of showers and thunderstorms are expected to move this way from the mountains of New Mexico. The northwest seems favored for the showers and thunderstorms this evening. The upper level shear may be just enough to help produce a severe thunderstorm with large hail and damaging winds the main threats. Storm coverage should decrease with the setting sun. Tuesday looks like a dry day as the center of the upper high moves a little closer to our area. && .LONG TERM ... (Wednesday through next Sunday) Issued at 227 PM CDT Mon Aug 12 2024 The long term period starts off similar to Tuesday with hot and dry conditions across the area on Wednesday. The main difference on Wednesday lies in moisture content. The prominent upper ridge we've found ourselves under is slated to slightly subside midweek, allowing more deep-layer moisture to return to the area. Shower and storm opportunities still exist for Wednesday night, especially across the northern Panhandles (20-40% chance). Thursday could find the northern Panhandles significantly cooler in the wake of a cold front, as some models such as the NAM and ECMWF suggest highs may not get out of the 80s. We'll have to wait to see just how far south the front goes in order to determine the full extent of these cooler temperatures. Regardless, triple digits should be far less prevalent. Uncertainty of moisture increases after Thursday, but models agree high pressure returning by the weekend is something we can count on. Very low (~10%) storm chances could exist any given day, but the main headlines will focus back on sweltering heat. Sat-Sun keeps trending hotter amongst most guidance, with temperatures in the 95-105 range appearing likely. Harrel && .AVIATION... (00Z TAFS) Issued at 644 PM CDT Mon Aug 12 2024 For the 00Z TAFs, some thunderstorms may move into the northwest sections of the area later this evening and could pose a threat to KDHT. Have included VCTS at that site for a couple hours this evening to account for the possibility. Also, included low clouds again late tonight into Tuesday morning at KGUY along with BR based on some of the latest hi-res model guidance. VFR conditions are anticipated at KAMA through late Tuesday afternoon. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 73 99 74 98 / 10 0 0 10 Beaver OK 67 95 72 97 / 30 0 0 10 Boise City OK 64 95 67 94 / 50 0 0 20 Borger TX 74 104 76 103 / 20 0 0 10 Boys Ranch TX 71 101 73 100 / 20 0 0 10 Canyon TX 70 98 71 98 / 10 0 0 10 Clarendon TX 73 101 73 100 / 0 0 0 0 Dalhart TX 65 96 68 95 / 40 0 0 10 Guymon OK 66 96 69 94 / 20 0 0 10 Hereford TX 70 100 71 100 / 10 0 0 10 Lipscomb TX 73 102 75 99 / 20 0 0 0 Pampa TX 72 99 73 99 / 10 0 0 10 Shamrock TX 73 102 74 100 / 10 0 0 0 Wellington TX 74 104 75 102 / 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 8 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...15 LONG TERM....38 AVIATION...02
Hazardous Weather Outlook National Weather Service Amarillo TX 235 PM CDT Mon Aug 12 2024 OKZ001>003-TXZ001>020-317-130745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 235 PM CDT Mon Aug 12 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Hot and dangerous temperatures will continue in Palo Duro Canyon. A Heat Advisory is in effect from 1 PM through 8 PM this evening for the state park. Isolated to scattered thunderstorms will be possible across much of the Panhandles. A storm to two may become severe severe with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Wednesday and Thursday. Widespread severe weather is not anticipated at this time. Dangerously hot temperatures are expected to return to the area Tuesday and again this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 191 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212012.